New York, 2016

Damaging Winds in New York, August 12, 2016

August 12, 2016 · NWS BUF · 3 events in 1 county or zone

Thunderstorms developed along the Lake Ontario breezy boundary during the afternoon hours. The thunderstorms produced winds that downed trees and wires in Albion, Holley and Clarendon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed along the Lake Ontario breezy boundary during the afternoon hours. The thunderstorms produced winds that downed trees and wires in Albion, Holley and Clarendon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 1:41 PM EST, 0 minutes earlier.

Area forecast discussion, Aug 12, 1:41 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
241 PM EDT FRI AUG 12 2016

.SYNOPSIS...
Midsummer heat and humidity will continue through the weekend,
followed by slightly cooler and drier weather for early next
week. Some showers and thunderstorms will linger through tonight,
followed by more widespread rain Saturday and Saturday night.
Rainfall amounts will vary, with localized heavy rain and flooding
possible.

&&

.NEAR TERM /THROUGH TONIGHT/...

Our region will remain trapped in a hot and very moist airmass
today. Dew points are in the lower to mid 70s which just about as
moist as it gets in our area. A lake enhanced southwest breeze
will keep temperatures northeast of the lakes a bit cooler, but
across the Lower Genesee and Northern Finger Lakes regions heat
index values will remain around 100 through late afternoon. In
these areas highs will be in the lower 90s which is similar to
what they have been many times this year, however the high dew
points will make it feel hotter and more uncomfortable.

Visible satellite and radar imagery shows mostly scattered showers
and thunderstorms outside of a large lake shadow extending
northeast of Lake Erie and some shadowing northeast of Lake
Ontario. There is ample instability in place with a long but thin ML
CAPE averaging around 1000 - 1500 J/Kg.

There are no clear synoptic scale features to drive this
convection, outside of a stalled frontal boundary which is well to
the north of Lake Ontario. Instead, the location of convection
will be driven by lake breeze and shadow boundaries which was
hinted at by a consensus of mesoscale guidance. Storms are
expected to continue along current boundaries, but somewhat sparse
coverage appears to be limiting the flood potential today. This
said, with the 12Z KBUF sounding showing a precipitable water
values of 1.81 inches, thunderstorms have the potential to
produce locally heavy rainfall. Forecast soundings show some wind
shear this afternoon with 700 mb winds to about 35kts. This may
result in a few strong storms this afternoon.

Conditions will remain muggy tonight, with high dew points
helping keep the temperatures in the 70s in many locations. Low
pressure is forecast to lift across Eastern Michigan tonight and
this will push a weak warm front across Southern Ontario, which
should eventually clip the North Country late tonight. The
steadiest showers and thunderstorms should remain north of our
region, with the best chance for dry weather across the Southern
Tier. This said, it is difficult to completely rule out
precipitation anywhere in the region given the very moist
environment.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A number of factors will align this weekend, resulting in some much
needed rainfall for Western and North-Central New York. An upper
level trough tracking from the Midwest to the St. Lawrence Valley
will coincide with an area of large scale ascent tied to right
entrance region of an anomalously strong upper level jet streak
extending from the Upper Great Lakes into Quebec. The resultant
surface low, currently organizing over the upper Mississippi Valley,
will track across the central Great Lakes and to the Ottawa valley
by Saturday night, riding roughly along a stalled frontal boundary.
All of the associated low-level convergence and ascent will be
occurring across the Lower Great Lakes within an extremely moist
airmass featuring PWATS in excess of 2-2.25 inches, 3 to 4 standard
deviations above normal, setting the stage for the development of
showers and thunderstorms across the forecast area Saturday with
heavy rain likely at times.

Given the very moist environment and above-mentioned factors, we
should see periods of heavy rainfall across much of the forecast
area on Saturday into Saturday night as the mid-level trough
approaches the area. While tall and skinny model CAPE profiles and
high pwats would indicate a potential for flash flooding, confidence
in flooding potential at this time is highest across the North
Country, which will be located in the vicinity of a sharp deformation
zone, further enhancing precipiation potential for a longer period
Saturday through Saturday night. A flash flood watch has been issued
for the North Country counties accordingly. Elsewhere, there is
still a concern for isolated flash flooding, particularly if
convection fires early enough in the day and training of cells
develops - however latest guidance indicates a more westerly
component to flow aloft...diminishing confidence in the potential
for training and associated flash flooding to warrant holding off on
any watch for the time being outside of the North Country.

The primary window for heavy rainfall across the area will be
Saturday through Saturday night, as described above. Precip chances
should drop off on Sunday for much of the forecast area as the mid-
level trough progresses east, along with the main axis of moisture
and convergence. However, guidance indicates that a portion of this
boundary may hang up across the Southern Tier, keeping a potential
for showers and thunderstorms in that area into Monday.

Regarding temperatures this weekend, warm and muggy conditions will
prevail Saturday, though abundant cloud cover and rainfall should
keep things slightly cooler than what we have seen over the last
couple of days, with highs in the mid 80s Saturday and lows in the
lower 70s Saturday night, as the region remains enveloped in a
sultry Gulf airmass. Things will improve somewhat on Sunday as a
cooler and nominally drier airmass advects into the area in the wake
of the aforementioned mid-level trough. Highs will run in the upper
70s to lower 80s, with even cooler readings in the mid-70s possible
across the North Country. Sunday night's lows will fall back into
the 60s, which will feel almost refreshing compared to the balmy 70s
we have been seeing at night lately. Look for similar readings
Monday and Monday night.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
While most of the forecast area should see dry weather to start the
week, the large scale pattern across the East will remain largely
unchanged, with return flow around high pressure parked off the
southeastern U.S. coast continuing to pump Gulf moisture northwards
across the eastern half of the country and a series of upper level
waves making their way across Canada and the northern tier of the
country. Guidance is coming into better agreement in suggesting that
we will see another surge of Gulf moisture make its way into the
Lower Great Lakes by Tuesday, in advance of one of these northern
waves, and this should lead to a resurgence in shower/thunderstorm
activity across a good portion of the forecast area Tuesday into
Wednesday.

Depending on the speed and timing of this initial wave and any
supporting waves, showers may linger into Thursday. However, the
airmass advecting into the region should be somewhat cooler than the
present airmass, as northerly flow across the Southern Plains should
keep most of the heat locked up across the Desert Southwest. Look
for highs to run somewhat closer to climatology, with highs currently
expected to be in the upper 70s to mid 80s and lows in the 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
For the remainder of the afternoon expect mainly VFR conditions
outside of thunderstorms. These will produce localized MVFR
conditions, and should be most prevalent away from the lake
shadows which will limit thunderstorm potential at BUF and ART.

For tonight, the steadiest storms should lift to the north and
west of the area. This said, it is difficult to rule out a shower
or thunderstorm at any location overnight with locally lower
conditions. There also is a good chance for stratus and fog
across the Southern Tier which would impact JHW.

On Saturday a frontal boundary is forecast to drop across the
region and bring widespread showers and thunderstorms to the area.
This will most likely impact all TAF sites mid day through
Saturday evening.

Outlook...

Saturday night...VFR/MVFR with scattered to potentially more
numerous showers and thunderstorms.
Sunday...A chance of showers and thunderstorms, especially across
the Southern Tier.
Monday through Wednesday...Mainly VFR with chance of showers and
thunderstorms.

&&

.MARINE...
Southwesterly winds of 15 to 25 kts on Lake Erie and the Upper
Niagara River will diminish this evening and tonight. A small
craft advisory will remain in place. These will pick up again
ahead of a cold front on Saturday afternoon, and may approach sca
criteria again.

Widespread showers and thunderstorms will move across the area on
Saturday. Mariners should watch for higher winds and waves near
any storms that develop.

High pressure builds back over the eastern Great Lakes Sunday into
Monday with light winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch from Saturday morning through Sunday morning
     for NYZ006>008.
     Heat Advisory until 6 PM EDT this evening for NYZ003>005-014.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
         040-041.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...WOOD
LONG TERM...WOOD
AVIATION...APFFEL
MARINE...APFFEL
Hazardous weather outlook, Aug 12, 9:47 AM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1047 AM EDT FRI AUG 12 2016

NYZ003>005-014-131500-
MONROE-WAYNE-NORTHERN CAYUGA-ONTARIO-
1047 AM EDT FRI AUG 12 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-131500-
OSWEGO-
1047 AM EDT FRI AUG 12 2016

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A COMBINATION OF HEAT AND HUMIDITY WILL PUSH APPARENT TEMPERATURES
INTO THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-131500-
JEFFERSON-LEWIS-
1047 AM EDT FRI AUG 12 2016

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-013-131500-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-LIVINGSTON-
1047 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A COMBINATION OF HEAT AND HUMIDITY WILL PUSH APPARENT TEMPERATURES
INTO THE MID TO UPPER 90S THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-085-131500-
WYOMING-SOUTHERN ERIE-
1047 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019>021-131500-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
1047 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AND SATURDAY NIGHT. THIS
RAINFALL WILL INITIALLY BE BENEFICIAL TO THE SEVERE DROUGHT.
HOWEVER A VERY MOIST AIRMASS WILL ALLOW SOME OF THESE STORMS TO
PRODUCE TORRENTIAL RAINFALL WITH ISOLATED FLASH FLOODING POSSIBLE.

SHOWERS AND SCATTERED THUNDERSTORMS WILL PERSIST ON SUNDAY WITH
THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131500-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1047 AM EDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

WOOD/JJR

In the hours before

Special weather statement, Aug 12, 12:43 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
143 PM EDT FRI AUG 12 2016

NYZ001-002-121830-
ORLEANS-NIAGARA-
143 PM EDT FRI AUG 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NIAGARA AND
NORTHWESTERN ORLEANS COUNTIES...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FORT NIAGARA
STATE PARK...OR 12 MILES NORTHEAST OF NIAGARA FALLS...MOVING EAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOCKPORT...NEWFANE...YOUNGSTOWN...MIDDLEPORT...
FORT NIAGARA STATE PARK...WILSON...BARKER...RANSOMVILLE...
CAMBRIA CENTER AND GASPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4338 7874 4340 7843 4317 7848 4318 7905
      4325 7906 4328 7909 4330 7909
TIME...MOT...LOC 1743Z 276DEG 31KT 4327 7895

WELCH
Special weather statement, Aug 12, 1:12 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
212 PM EDT FRI AUG 12 2016

NYZ004>006-008-121900-
LEWIS-WAYNE-OSWEGO-NORTHERN CAYUGA-
212 PM EDT FRI AUG 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL LEWIS...
OSWEGO...CAYUGA AND EAST CENTRAL WAYNE COUNTIES...

AT 211 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BATTLE ISLAND STATE PARK TO NEAR
LYSANDER TO NEAR CATO. MOVEMENT WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FULTON...CENTRAL SQUARE...WEEDSPORT...CATO...
BATTLE ISLAND STATE PARK...BREWERTON...NINE MILE POINT...HASTINGS...
SCRIBA AND VOLNEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 NEAR EXIT 40.
 INTERSTATE 81 BETWEEN EXITS 32 AND 34.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4342 7554 4346 7582 4333 7589 4332 7586
      4315 7588 4320 7608 4327 7620 4322 7619
      4320 7621 4324 7627 4322 7626 4320 7627
      4323 7631 4323 7648 4303 7649 4312 7686
      4326 7655 4352 7640 4344 7551
TIME...MOT...LOC 1811Z 283DEG 37KT 4341 7636 4325 7645 4314 7668

WELCH
Special weather statement, Aug 12, 1:31 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
231 PM EDT FRI AUG 12 2016

NYZ001-002-121915-
ORLEANS-NIAGARA-
231 PM EDT FRI AUG 12 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NIAGARA
AND ORLEANS COUNTIES...

AT 230 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LOCKPORT TO NEAR MEDINA. MOVEMENT
WAS EAST AT 40 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LOCKPORT...MEDINA...ALBION...NEWFANE...MIDDLEPORT...HOLLEY...
LAKESIDE BEACH STATE PARK...WATERPORT...POINT BREEZE AND KENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4330 7880 4341 7802 4341 7798 4336 7799
      4331 7799 4314 7801 4315 7880
TIME...MOT...LOC 1830Z 269DEG 36KT 4322 7878 4325 7834

RSH

The radar

The Buffalo radar (KBUF), 56 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
August 12, 1:41 PM EST
Where
Orleans County, 0.5 mi E of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.250, -78.190

Law enforcement report trees downed by thunderstorm winds.

Thunderstorm Wind, Orleans

When
August 12, 1:55 PM EST
Where
Orleans County, 0.85 mi SW of Holley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.220, -78.030

Law enforcement report wires downed by thunderstorm winds.

Thunderstorm Wind, Orleans

When
August 12, 1:57 PM EST
Where
Orleans County, Clarendon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.200, -78.070

Law enforcement report wires downed by thunderstorm winds on Powerline Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658451, 658452, 658453.